Diastolic dysfunction due to bedaquiline: A case report
Keywords:bedaquiline, tuberculosis, drug resistant, laboratory, diagnosis, case report
There is no published case of diastolic dysfunction arising due to bedaquiline treatment for Multi-Drug Resistant Tuberculosis (MDR-TB). Diastolic dysfunction is not listed as a potential complication of treatment with bedaquiline. This case report is the first to link bedaquiline to diastolic dysfunction. Clinicians should be aware of this potential complication, and ensure that patients are monitored and investigated appropriately.
A 47 year old female presented with fever, productive cough and drenching night sweats for more than 2 weeks prior to presentation. There was no hemoptysis, chest pains or weight loss. She however, felt breathless after a heavy bout of coughing. Fever was intermittent, and most pronounced at night. The patient denied any weight loss over the past month. The patient had no history of HIV, diabetes, hypertension or heart disease. There were no previous episodes of TB. There was history of contact with a patient with MDR-TB patient. The patients’ son, who shared a house and all living spaces with the patient, was being treated for MDR-TB at the time of presentation. The patient did not drink or smoke. There was no history of illicit drug use. She worked as a restaurant manager. Due to the history of very close contact with MDR-TB, the patient was commenced on the longer, oral only regimen for MDR-TB which includes bedaquiline. Four weeks after commencement of bedaquiline, the patient complained that both feet were swelling. There were no other symptoms or signs of cardiovascular disease. An Echocardiogram done during the fifth month showed an ejection fraction of 71% and diastolic dysfunction. The patient was commenced on diuretics and continued on MDR-TB treatment. An echocardiogram that was repeated at month 15 review showed an ejection fraction of 64%, normal left ventricle and normal systolic and diastolic function.
Diastolic Dysfunction has not previously been reported in patients on bedaquiline. This is the first case report to link bedaquiline to diastolic dysfunction. More studies need to be done to determine conclusively whether bedaquiline can cause diastolic dysfunction.
How to Cite
Copyright (c) 2024 Medical Journal of Zambia
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.